Medicines That Can Cause Osteoporosis

Search Knowledgebase

Topic Contents

Medicines That Can Cause Osteoporosis

Topic Overview

Certain medicines are known to cause bone loss, which may lead to osteoporosis. These include:

  • Corticosteroids, used to treat conditions such as asthma and chronic obstructive pulmonary disease (COPD). If used for a period of 6 months or longer, corticosteroids can lead to steroid-induced osteoporosis.
  • Thyroid replacement medicine, if the dose is more than the body needs. This should be monitored by checking the level of thyroid-stimulating hormone (TSH) at least every year.
  • Antiseizure medicines, such as phenytoin or carbamazepine.
  • Medicines used to treat endometriosis, such as leuprolide (Lupron Depot) and nafarelin acetate (Synarel).
  • Aromatase inhibitors, used to treat breast cancer.
  • Hormone therapy to treat prostate cancer.
  • Some antidepressant medicines called selective serotonin reuptake inhibitors (SSRIs). SSRIs are used to treat many conditions, including depression, fibromyalgia, and premenstrual syndrome.
  • Heparin, a blood thinner, if used for a long time.
  • Depo-Provera, a birth control medicine given by injection, if used for a long time
  • Antacids that contain aluminum, if they are overused. Aluminum-containing antacids remove calcium from your body.
  • Some diabetes medicines, such as rosiglitazone (Avandia) and pioglitazone (Actos).

Credits

By Healthwise Staff
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Primary Medical Reviewer Andrew Swan, MD, CCFP, FCFP - Family Medicine
Specialist Medical Reviewer Carla J. Herman, MD, MD, MPH - Geriatric Medicine
Last Revised July 29, 2011

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.